Louisiana, 2011

Damaging Wind in Louisiana, July 23, 2011

July 23, 2011 · NWS LCH · 1 event in 1 county or zone

An isolated severe thunderstorm blew some trees down near Alexandria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated severe thunderstorm blew some trees down near Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 23, 2:20 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 2:20 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CDT SAT JUL 23 2011

.DISCUSSION...
WITH A VERY MOIST AND UNSTABLE ATMOSPHERE IN PLACE...AND TRIGGER
TEMPERATURES EXCEEDED...SCATTERED SHOWERS AND THUNDERSTORMS ARE
RE-DEVELOPING OVER THE LOUISIANA AREA OF RESPONSIBILITY. MEANWHILE...A
LITTLE DRIER AIR IN THE MID LEVELS AND NVA AHEAD OF VORT MAX IN
SOUTH CENTRAL LOUISIANA...IS HELPING KEEP CONVECTION OVER
SOUTHEAST TEXAS AT MINIMUM. FREQUENT LIGHTNING AND STRONG DOWN
BURST WINDS WILL BE POSSIBLE WITH THE STORMS THIS AFTERNOON.
ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING WITH THE LOSS OF
DAYTIME HEATING.

THE WEAK VORT MAX IS EXPECTED TO MOVE SLOWLY WESTWARD ACROSS
SOUTHWEST LOUISIANA TONIGHT. NEAR AND TO THE EAST OF THIS
SYSTEM...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
DURING THE LATE NIGHT. THEREFORE. WILL RE-INTRODUCE SLIGHT CHANCE
AND CHANCE POPS FOR THE SOUTHERN ZONES AND COASTAL WATERS BEFORE
SUNRISE.

THIS WEAK UPPER LEVEL DISTURBANCE/VORT MAX IS EXPECTED TO WEAKEN
AS IT MOVES INTO SOUTHEAST TEXAS ON SUNDAY. AGAIN THE BEST CHANCE
FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE EASTERN
ZONES WHERE THE BEST MOISTURE WILL BE AND LESS INFLUENCE OF THE
UPPER LEVEL RIDGE WILL BE FOUND.

DURING THE REMAINDER OF THE FORECAST PERIOD...THE AREA WILL SEE A
BATTLE BETWEEN THE UPPER LEVEL RIDGE TO THE NORTH EXPANDING INTO
THE REGION AND TRAPPED HIGH MOISTURE VALUES WITH PWAT OVER 2
INCHES. SHOULD BEGIN TO SEE A LITTLE LESS ACTIVITY FOR EARLY NEXT
WEEK INTO THE MIDDLE PART OF THE WEEK AS SOME DRIER AIR IN THE MID
LEVELS BEGINS TO FILTER IN...WITH LESS ACTIVITY OVER SOUTHEAST
TEXAS AND THE BEST CHANCE FOR RAIN OVER SOUTH CENTRAL LOUISIANA.

CONDITIONS AWAY FROM ANY CONVECTION OR RAIN COOLER OUTFLOW
BOUNDARIES WILL CONTINUE TO BE HOT AND MUGGY WITH AFTERNOON HEAT
INDEX READINGS AROUND 105F.

RUA

&&

.MARINE...
SURFACE HIGH PRESSURE IS EXPECTED TO CONTINUE TO RIDGE ACROSS THE
NORTHERN GULF OF MEXICO DURING THE FORECAST PERIOD. THIS WILL
ALLOW LIGHT TO MODERATE SOUTHERLY WINDS TO PERSIST. AS IS TYPICAL
IN THIS SUMMERTIME PATTERN...THE HIGHER WINDS WILL BE AT NIGHT
OVER THE OFFSHORE WATERS...AND DURING THE AFTERNOON FOR THE
COASTAL LAKES AND BAYS.

SCATTERED LATE NIGHT AND EARLY MORNING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO REDEVELOP TONIGHT AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS SOUTHWEST LOUISIANA. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL THEN CONTINUE THROUGH THE REMAINDER OF THE
FORECAST AS A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  93  78  93  77 /  20  40  20  30  20
KBPT  79  95  78  95  78 /  20  30  20  20  20
KAEX  76  96  75  97  75 /  10  40  20  30  20
KLFT  76  92  76  92  76 /  20  40  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 23, 2:47 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
347 AM CDT SAT JUL 23 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-240900-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
347 AM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING SCATTERED SHOWERS AND THUNDERSTORMS IN THE NEARSHORE
WATERS WILL SPREAD NORTH TO THE I-10 CORRIDOR BEFORE FINDING MORE
STABLE CONDITIONS. AFTERNOON CONVECTION WILL BECOME MORE FAVORABLE
AS AFTERNOON HEATING AND ABUNDANT MOISTURE ACROSS LOUISIANA TRIGGER
BETTER DISTRIBUTION OF RAINFALL. WHILE GUSTY WINDS...FREQUENT
LIGHTNING AND BURSTS OF HEAVY RAIN IS POSSIBLE WITH THE STRONGER
STORMS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH AFTERNOON WITH RAIN CHANCES DIMINISHING TOWARDS THE BEGINNING
OF NEXT WEEK. ANY OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE
BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING BUT NO SEVERE WEATHER
IS EXPECTED AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-240900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
347 AM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN
GULF...MAINLY THIS MORNING AND AGAIN LATE TONIGHT. THESE
THUNDERSTORMS WILL BE CAPABLE OF VERY HEAVY RAINS REDUCING
VISIBILITIES TO LESS THAN 3 MILES AT TIMES ALONG WITH GUSTY WINDS
THAT COULD CAUSE LOCALLY INCREASED SEAS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 23, 2:13 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 PM CDT SAT JUL 23 2011

LAZ027-028-030-031-232115-
RAPIDES LA-BEAUREGARD LA-ALLEN LA-VERNON LA-
313 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...BEAUREGARD...ALLEN AND
VERNON PARISHES UNTIL 415 PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GRANT...MOVING NORTHEAST AT
15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MITTIE...
GRANT...SUGARTOWN...CRAVENS...PITKIN AND FULLERTON.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3104 9301 3079 9268 3061 9300 3073 9316

MM
Special weather statement, Jul 23, 3:00 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 PM CDT SAT JUL 23 2011

LAZ028-031-232145-
RAPIDES LA-ALLEN LA-
400 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND ALLEN PARISHES UNTIL
445 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF GLENMORA...MOVING NORTHEAST AT 15
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CALCASIEU...HINESTON...GLENMORA...MCNARY...ELMER AND OTIS.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3102 9228 3099 9237 3100 9238 3099 9241
      3098 9241 3089 9270 3100 9282 3103 9283
      3135 9263

MM
Special weather statement, Jul 23, 3:45 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
445 PM CDT SAT JUL 23 2011

LAZ028-029-032-033-232215-
ST. LANDRY LA-RAPIDES LA-EVANGELINE LA-AVOYELLES LA-
445 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...EVANGELINE
AND AVOYELLES PARISHES UNTIL 515 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF CHENEYVILLE...MOVING
NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHENEYVILLE BY 455 PM...
  BUNKIE BY 515 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3113 9229 3086 9209 3079 9251 3098 9259

24
Special weather statement, Jul 23, 4:13 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
513 PM CDT SAT JUL 23 2011

LAZ028-232245-
RAPIDES LA-
513 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES PARISH UNTIL 545 PM
CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF TIOGA...MOVING EAST AT 15
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KINGSVILLE...PARADISE AND BALL BY 520 PM...
  PINEVILLE AND KINGSVILLE BY 525 PM...
  LIBUSE BY 535 PM...
  KOLIN AND ESLER REGIONAL AIRPORT BY 540 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3139 9223 3118 9224 3129 9259 3141 9254
      3143 9251

24
Special weather statement, Jul 23, 4:17 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 PM CDT SAT JUL 23 2011

LAZ032-033-043-232300-
ST. LANDRY LA-EVANGELINE LA-ACADIA LA-
517 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LANDRY...SOUTHERN
EVANGELINE AND NORTHERN ACADIA PARISHES UNTIL 600 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BASILE...MOVING EAST AT 5
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DURALDE...
MOWATA...EUNICE AND RICHARD.

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3059 9232 3032 9228 3033 9261 3039 9261
      3042 9259 3046 9262 3049 9263 3052 9261

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rapides

When
July 23, 4:29 PM CST
Where
Rapides County, 0.91 mi NW of Pineville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.330, -92.440

Trees were blown down during a severe thunderstorm near the Alexandria/Pineville areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336643.